Heavy Rain, Sumner
- When
- June 29, 5:00 AM CST to June 30, 5:00 AM CST
- Where
- Sumner County, 2.74 mi W of Belle Plaine
- Reported by
- COOP Observer
- Coordinates
- 37.400, -97.280
A 24 hour rainfall total of 3.08 inches was measured in Belle Plaine.
Scattered severe thunderstorms tracked across south central and southeast Kansas beginning during the afternoon hours of the 29th and lasting into the late evening hours. These storms produced quarter to baseball sized hail and damaging wind gusts up to 75 mph; damage occurred to trees and power poles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered severe thunderstorms tracked across south central and southeast Kansas beginning during the afternoon hours of the 29th and lasting into the late evening hours. These storms produced quarter to baseball sized hail and damaging wind gusts up to 75 mph; damage occurred to trees and power poles. There was one landspout reported inear Yates Center. Heavy rain persisted over south central Kansas which led to flash flooding in Kingman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 29, 2:17 AM CST, 2 hours 43 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 317 AM CDT Sat Jun 29 2024 .KEY MESSAGES... - Scattered storms this morning, especially across the Flint Hills - Another hot and humid day across south central and southeast KS - Storms possible this afternoon/evening across southern KS; better chances tonight across portions of central/south-central KS - Active weather pattern into next week with roller-coaster-like temperatures && .DISCUSSION... Issued at 308 AM CDT Sat Jun 29 2024 As of 3 AM, zonal midlevel flow was positioned across the central Plains with a northern stream shortwave trough moving across the northern Plains. A meandering surface trough extends from portions of southwest KS to near Dodge City to McPherson to near Topeka. A modest temperature gradient and wind shift reside along the frontal zone. Two zones of convection were ongoing at this hour with the first across northwest KS into central KS. This convection is positioned on the midlevel lapse rate gradient, which extends from eastern CO into central KS. Midlevel WAA has been weakening and leading the this convection weakening as well. The second zone resides across the Flint Hills and within a zone of WAA rooted near 850 mb. The focal point for development thus far has been on the nose of the jet or generally along Highway 50. RAP and HRRR forecast soundings suggest parcels originating between 800-700 mb have up to 500 J/kg of instability. Effective shear values are in the 20-30 kt range and should mitigate any potential for severe storms. More notably, PW values remain near 2" and will support heavy rainfall. As the LLJ weakens towards sunrise, convection should dissipate. Transitioning into the daytime hours today,the frontal zone will sag further south before stalling near the OK state line. Temperatures north of Highway 50 should be notably cooler this afternoon with highs in the 80s to near 90. Areas along and south of Highway 400 are likely to see another afternoon of hot temperatures and humid conditions. One of two scenarios (or a combination of both) are likely to play out this afternoon. Boundary layer mixing will ensue shortly after sunrise today. Forecast RAP and HRRR soundings seem a bit overzealous with mixing heights and subsequent surface dew points (and were yesterday as well). Their raw outputs suggest temperatures will surge near 100+ degrees along the OK border with dew points in the mid to upper 60s. Even so, this still sends heat index values near 105. Should dew points hold near 70 into the afternoon, which seems plausible, heat index values near 110 would become likely. Immediately behind the frontal zone (generally along Highway 400), boundary layer mixing will be greatly reduced with dew point values likely to surge back into the low-mid 70s. Combing this moist boundary layer with temperatures in the mid-90s will create heat index values near 105. As a result, have opted to expand the Heat Advisory northward to include Sedgwick, Butler, Greenwood, Elk, Wilson, Woodson, and Allen counties. See the latest Advisory for further detail. In regards to the convection potential this afternoon, large scale ascent will remain meager through the daytime hours, although weak convergence along the front may yield a few storms. Confidence continues to increase for convection tonight, mainly across portions of central and south central KS. This appears to be the zone where a 25-30 kt LLJ will overspread the stalled frontal zone. Severe weather appears unlikely but heavy rainfall is probable with any storm as PW values remain near 2". Heat relief is expected area-wide Sunday as the frontal zone sinks further south into OK. In addition, showers/storms may linger into the afternoon, especially across central/south- central KS. Afternoon high temperatures near 80 are expected. The heat will return area-wide Monday and Tuesday as the front retreats northward and midlevel ridging amplifies overhead. Temperatures will once again approach the 100 degree mark. A northern stream trough will shunt the frontal zone southward into our area late Tuesday into Wednesday. This will set the stage for another break from the heat and additional storm chances through Thursday. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1225 AM CDT Sat Jun 29 2024 While TAFs show VFR conditions prevailing over the next 24 hours, the confidence in this forecast is low due to the possibility of showers and storms within the first 12 hours of the TAF period. There are a couple areas of concern moving into the morning hours today. First, a complex of storms moving into Missouri has left a boundary draped across and east of the Flint Hills. Several attempts of convective initiation have been notes over the past couple of hours, but no storms have developed across southeast Kansas yet. Still there remains an outside chance of a couple of thunderstorms developing and impacting KCNU and surrounding areas. Meanwhile, a smaller complex of storms has developed and is organizing across northwest Kansas. Despite suboptimal environmental conditions, this complex of storms continues to intensify as it moves eastward, likely due to better moisture. If it continues to survive its trek along and south of I-70, TAF amendments may be necessary across portions of central Kansas prior to the 12Z TAF issuance. This is all to say, confidence in the short term forecast is low, and amendments to the current TAFs may be necessary. Stay tuned for potential updates to the forecast. && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 8 PM CDT this evening for KSZ069>072-083-091>096-098>100. && DISCUSSION...BRB AVIATION...JC
Hazardous Weather Outlook National Weather Service Wichita KS 547 AM CDT Sat Jun 29 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 547 AM CDT Sat Jun 29 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms will continue through sunrise across portions of central Kansas and the Flint Hills. The strongest storms will be capable of nickel size hail and heavy rainfall. Heat index values up to 110 degrees are expected across southern Kansas this afternoon. Refer to the latest Heat Advisory for additional detail. A few thunderstorms are possible along the Oklahoma border this afternoon. The strongest storms may produce damaging winds up to 65 mph, nickel size hail, and heavy rain. Additional showers and storms are expected tonight, mainly across portions of central and south central Kansas. The strongest storms may produce damaging winds up to 65 mph, nickel size hail, and heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hot and at times humid conditions return for Monday and Tuesday, with afternoon through early evening heat indices exceeding 105 degrees. Periodic thunderstorm chances return late Tuesday and persist through late next week. A handful of strong to severe storms are possible throughout this time period, along with areas of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Wichita radar (KICT), 32 km away, was scanning. The volume nearest the first event began at 10:59 UTC.
9 thunderstorm wind, 4 heavy rain, 3 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
A 24 hour rainfall total of 3.08 inches was measured in Belle Plaine.
A total of 3.86 inches fell in a 24 hour period northeast of Winfield.
A total of 4.81 inches fell in a 24 hour period north of Norwich.
A total of 3.96 inches of rain fell in a 24 hour period southwest of Winfield.
Power poles were down and tree limbs broken in Yates Center.
A brief landspout was reported by the fire department; there were public reports on social media with pictures and videos.
An estimated 75 mph winds was reported.
A trained spotter estimated wind gusts to 70 mph southeast of Altoona.
An estimated 70 mph winds occurred along with quarter sized hail. There was one report from mPing of small one inch tree limbs broken.
Large tree branches were reported down via social media.
Quarter sized hail combined with 70 mph winds.
Coffeyville Municipal Airport measured a gust to 63 mph. There was a tree near the airport reported down and blocking the roadway.
A trained spotter estimated 60 mph winds.
Coffeyville Municipal Airport measured a gust to 71 mph.
A goat shelter, sheep shelter, chicken coop and pole barn were destroyed via a social media report. Several animals were unfortunately lost. The time is estimated from radar.
Half dollar to baseball sized hail fell south of Winfield City Lake and was relayed via dispatch.
Dispatch replayed streets were flooding on the east side of town with water flowing over them.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199106, 1199109, 1199110, 1199111, 1199102, 1199135, 1199098, 1199112, 1199113, 1199103, 1199104, 1199099, 1199114, 1199115, 1199117, 1199120, 1199101, 1199097.